Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 115, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 18, 2004, 8:27 PM CDT for Mitchell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2004, 8:27 PM CDT (01:27 UTC)
- Expired
- Aug 18, 2004, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 113 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 583 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1451 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 190128
FFWMAF
TXC335-190430-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
827 PM CDT WED AUG 18 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MITCHELL COUNTY IN WEST TEXAS
* UNTIL 1130 PM CDT
* AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLAR RADAR DETECTED
SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL ACROSS MUCH OF
MITCHELL COUNTY. ANOTHER LINE OF THUNDERSTORMS PRODUCING HEAVY
RAIN WILL MOVE INTO THE COUNTY THROUGH 930 PM. RADAR ESTIMATES
THAT OVER TWO INCHES OF RAIN HAS FALLEN OVER PARTS OF MITCHELL
COUNTY SINCE EARLY THIS AFTERNOON. ADDITIONAL THUNDERSTORMS WILL
AGGRAVATE THE FLOODING POTENTIAL.
FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
KEEP CHILDREN AWAY FROM CULVERTS... DITCHES... STORM DRAINS...AND
SWOLLEN CREEKS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3250 10116 3212 10118 3211 10088 3210 10071
3252 10069
$$1 follow-up statement
000
WGUS74 KMAF 190321
FFSMAF
TXC335-190430-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1021 PM CDT WED AUG 18 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 1130 PM CDT FOR MITCHELL
COUNTY...
AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT SHOWERS AND THUNDERSTORMS PRODUCING MODERATE TO HEAVY
RAINFALL ACROSS MUCH OF MITCHELL COUNTY. RADAR ESTIMATES THAT 2 TO 3
INCHES OF RAIN...WITH LOCALLY HIGHER AMOUNTS HAVE FALLEN OVER
MITCHELL COUNTY SINCE EARLIER THIS AFTERNOON. ADDITIONAL SHOWERS AND
THUNDERSTORMS MOVING INTO THE COUNTY FROM THE SOUTH WILL BRING MORE
HEAVY RAIN TO THE COUNTY...AND WILL INCREASE THE RISK OF FLOODING.
FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3250 10116 3212 10112 3211 10088 3210 10071
3252 10069
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:04 PM CDT, 6 hours 23 minutes earlier.
Area forecast discussion, Aug 18, 2:04 PM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 204 PM CDT WED AUG 18 2004 .SHORT TERM... WATER VAPOR IMAGERY INDICATES SHRTWV TROF CENTERED JUST SSE OF KMAF WITH PRIMARY MID LEVEL THETA-E RIDGE AXIS ORIENTED NW-SE THRU S PLAINS AND ERN PB. THIS SHRTWV TROF IS MVG EWD AND EXPECT MAIN LIFT WILL BE EXITING THE E-NE AREAS LATE PM. ANOTHER SHRTWV TROF LOCATED JUST SW OF PRESIDIO MOVING EWD IS AIDING IN DEVELOPMENT OF THUNDERSTORMS ACRS TRANS PECOS. LOW LEVEL CONVERGENT AXIS LOCATED INVOF/E MTNS WHILE MID LEVEL LIFT IS BULLSEYED ACRS TRANS PECOS. VISIBLE IMAGERY INDICATES A BREAK IN CLOUDS ACRS WRN PB/LOWER TRANS PECOS WHERE MSAS LI/S DEPICT INSTABILITY AXIS. FAVORABLE STORM MOTION VECTORS 23015KT FAVORS STORMS THAT ARE DEVELOPING INVOF MTNS TO MOVE INTO MORE UNSTABLE ENVIRONMENT. THUS EXPECT STORMS WILL CONTINUE INTO THE EVENING. DEVELOPMENT OF 20-25KT 85H WINDS EARLY EVENING ACRS PB WILL ALLOW STORMS TO MOVE INTO CENTRAL PB BY EARLY EVENING. PW/S STILL NEAR 1.25 AND HVY RN IS A CONCERN (ALTHOUGH SLOW MOVERS NOT ANTICIPATED). HEAVY RN IS HIGHLIGHTED IN GRIDS/ZFP/HWO ACRS TRANS PECOS/WRN PB. CONTEMPLATING ISSUANCE OF A FLASH FLOOD WATCH ACRS TRANS PECOS...HOWEVER LACK OF MORE WIDESPREAD DEVELOPMENT W OF THE RIO GRANDE IS A LIMITING FACTOR. EXPECT THAT A FEW FLASH FLOOD WARNINGS WILL BE ISSUED THIS EVENING BUT FOR NOW ANTICIPATING IT TO BE LOCAL IN NATURE. RIVER FLOOD WARNING IN EFFECT JUST BELOW PRESIDIO THRU THURSDAY FOR MINOR FLOODING...ADDITIONAL RAINS TONIGHT COULD ADD TO RIVER CONCERNS. EARLY UPDATES FOR WATCH MAY NEEDED. OTHERWISE ONLY MINOR CHANGES MADE TO TEMP GRIDS. .LONG TERM... LOOKS LIKE AN ACTIVE NORTHWEST FLOW ALOFT REGIME THURSDAY THROUGH SATURDAY WITH A TRANSITION TO SOUTHWEST FLOW ALOFT SUNDAY AND BEYOND WITH CLOSED LOW ALONG THE WEST COAST/INTERMOUNTAIN WEST. NORTHERN STREAM COLD FRONT IN TANDEM WITH QUICK MOVING SHORTWAVE TRANSLATING THROUGH THE WESTERN HIGH PLAINS WILL BRING SLIGHT CHANCE TO CHANCE OF CONVECTION ACROSS THE PLAINS LATE THURSDAY/THURSDAY NIGHT. LEFT EXIT REGION OF AN UPPER LEVEL SPEED MAX MOVING OVER THE AREA WILL ENHANCE WIND SHEAR AND UPPER LEVEL DIVERGENCE. WOULD NOT BE SURPRISED TO SEE A FEW STRONG TO SEVERE STORMS IN THE PERMIAN BASIN...REFER TO SWODY2. A COUPLE OF SHORTWAVES WILL BE APPROACHING THE NORTHERN COUNTY WARNING AREA LATE IN THE DAYS ON FRIDAY AND SATURDAY WITH THE FRONT SOMEWHERE HUNG UP IN THE PERMIAN BASIN. THERE SHOULD BE AMPLE LOW LEVEL CONVERGENCE AND INSTABILITY TO REGENERATE AT LEAST ISOLATED TO WIDELY SCATTERED CONVECTION BOTH DAYS. WOULD NOT BE SURPRISED TO SEE A FEW STRONG TO SEVERE STORMS AGAIN IN THE PERMIAN BASIN GIVEN THE COMBINATION OF WEAK TO MODERATE WIND SHEAR AND DECENT INSTABILITY. WILL GO ISOLATED POPS THESE DAYS IN THE HIGHER TERRAIN GIVEN LESS INSTABILITY AND THOSE AREAS FURTHER AWAY FROM THE FRONT. DECIDED AT THIS TIME TO SHOTGUN 20 POPS IN THE HIGHER TERRAIN AND ISOLATED POPS IN THE PLAINS SUNDAY THROUGH NEXT WEDNESDAY WITH A CLOSED LOW NEAR THE WEST COAST. THERE SHOULD BE ENOUGH INSTABILITY AND LOW LEVEL CONVERGENCE TO GENERATE WIDELY SCATTERED CONVECTION IN THE AFOREMENTIONED AREAS. DID NOT WANT TO JUMP ON THE HIGHER POPS JUST YET FROM THE MEXMAF IN THE PLAINS WITH THE CLOSED LOW STILL SO FAR TO THE WEST. LATER SHIFTS WILL NEED TO MONITOR. GENERALLY WENT WITH GUIDANCE TEMPS IN THE EXTENDED...SHAVED A DEGREE OR TWO OFF THE HIGHS WITH RECENT WET PERIOD. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 68 91 69 93 / 30 20 40 20 CARLSBAD NM 65 94 64 97 / 50 20 30 20 DRYDEN TX 69 91 69 95 / 50 20 20 10 FORT STOCKTON TX 67 94 68 96 / 60 20 30 10 GUADALUPE PASS TX 64 88 63 89 / 50 20 30 10 HOBBS NM 64 91 65 93 / 40 20 30 20 MARFA TX 57 87 56 88 / 50 10 20 0 MIDLAND INTL AIRPORT TX 67 92 69 93 / 40 20 30 20 ODESSA TX 67 92 69 94 / 40 20 30 20 WINK TX 69 98 69 100 / 50 20 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 49/12
Hazardous weather outlook, Aug 18, 2:02 PM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 202 PM CDT WED AUG 18 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-190100- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 202 PM CDT (102 PM MDT) WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS EVENING AND POSSIBLY EXTENDING INTO TONIGHT. SCATTERED STORMS IN THE NORTHEAST PERMIAN BASIN ARE EXPECTED TO MOVE EAST AND DECREASE ACROSS THE AREA...HOWEVER LOCALLY HEAVY RAIN IS EXPECTED AND FLOODING OR FLASH FLOODING CONCERNS WILL REMAIN THROUGH 7 PM. ACROSS THE TRANS PECOS REGION HEAVY RAIN IS ALSO A CONCERN WITH MOST STORMS EXPECTED IN VICINITY OF THE PECOS RIVER AND IN WESTERN PERMIAN BASIN. FLOODING OR FLASH FLOODING IS A CONCERN INTO THE EVENING. THESE STORMS WILL LIKELY MOVE INTO THE CENTRAL PERMIAN BASIN LATER THIS EVENING. ALTHOUGH HEAVY RAIN IS THE PRIMARY CONCERN WITH STORMS INTO THE EVENING SOME OF THE STRONGER STORMS WILL BE CAPABLE OF LOCALLY STRONG WIND GUSTS TO 60 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED AFTERNOON THUNDERSTORMS ACROSS THE PERMIAN BASIN THURSDAY AND FRIDAY WILL DEVELOP IN CONDITIONS FAVORABLE FOR THE FORMATION OF STRONG TO SEVERE THUNDERSTORMS WITH HAIL...STRONG WINDS...AND HEAVY RAIN THE PRIMARY CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD DANGEROUS WEATHER MOVE INTO YOUR AREA.
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.